Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 28, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 14, 2021, 3:16 PM EDT for Schoolcraft County, Michigan. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 3:16 PM EDT (19:16 UTC)
- Expired
- Jul 14, 2021, 3:33 PM EDT
- In force
- 17 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 105 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WUUS53 KMQT 141916
SVRMQT
MIC153-141945-
/O.NEW.KMQT.SV.W.0028.210714T1916Z-210714T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
316 PM EDT Wed Jul 14 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Central Schoolcraft County in east central Upper Michigan...
* Until 345 PM EDT.
* At 316 PM EDT, a severe thunderstorm was located near Steuben, or
16 miles north of Manistique, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
M-94 between Steuben and Manistique around 325 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4612 8637 4623 8640 4628 8614 4613 8612
TIME...MOT...LOC 1916Z 252DEG 14KT 4618 8635
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JAW2 follow-up statements
994
WWUS53 KMQT 141927
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
327 PM EDT Wed Jul 14 2021
MIC153-141945-
/O.CON.KMQT.SV.W.0028.000000T0000Z-210714T1945Z/
Schoolcraft MI-
327 PM EDT Wed Jul 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL SCHOOLCRAFT COUNTY...
At 327 PM EDT, a severe thunderstorm was located near M-94 between
Steuben and Manistique, or 16 miles north of Manistique, moving east
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Schoolcraft County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4616 8632 4619 8636 4623 8634 4628 8614
4617 8613
TIME...MOT...LOC 1927Z 252DEG 14KT 4619 8629
HAIL...1.00IN
WIND...60MPH
$$
JAW924
WWUS53 KMQT 141933
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
333 PM EDT Wed Jul 14 2021
MIC153-141943-
/O.CAN.KMQT.SV.W.0028.000000T0000Z-210714T1945Z/
Schoolcraft MI-
333 PM EDT Wed Jul 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCHOOLCRAFT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4616 8632 4619 8636 4623 8634 4628 8614
4617 8613
TIME...MOT...LOC 1932Z 252DEG 14KT 4620 8626
$$
JAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:48 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 14, 1:48 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Marquette MI 148 PM EDT Wed Jul 14 2021 .SHORT TERM...(Today and tonight) Issued at 456 AM EDT WED JUL 14 2021 The area has finally cleared of shower and thunderstorm activity early this morning as remnant cloud cover from a strong thunderstorm over the Keweenaw Peninsula earlier is moving into central/eastern Upper Michigan. As slight ridging builds into the area later this morning ahead of an approaching low, expect skies to become mostly sunny. Areas in the interior, especially in the far south, could get to the 80s before cloud cover moves in this afternoon. Model guidance has lake breeze convection starting in the interior areas ahead of the low early this afternoon. Given the weak ridging early in the day and the lack of cloud cover (allowing for an increase in CAPE), it seems very possible for lake breeze showers and thunderstorms to pop-up ahead of the approaching low. SPC has us under a Marginal risk for severe weather today (save for the city of Menominee and its surrounding areas, which is under a Slight risk); this risk is mostly associated with the occurrence of the lake breeze convection before the low arrives. While CAPE values seem to be around 1000-2000 J/kg for the lake breeze convection, bulk shear values do seem to be lacking for an enhanced severe weather threat. The greatest threat for severe weather does seem to be further south in WI. The far south (near Menominee) does seem to have the best shot for the U.P. on seeing severe weather, especially as the low approaches and arrives over the area late this afternoon/early this evening. Most CAMs have the low starting as an MCS that moves east-northeast throughout the day today, with the northern part of the MCS arriving over the U.P. early this evening and moving through most of the central and east by the end of tonight. Given that we would likely receive the northern portion of the MCS (which would limit CAPE for parcels to work with this evening), only allowed a slight chance for thunderstorms for the mid and late parts of tonight. Otherwise, a soaking rainfall is expected across the south central and east tonight as the low moves through. Some portions of the U.P. could see up to 2+ inches locally in rainfall this afternoon and tonight! Currently, WPC has us under a slight threat for excessive rainfall in the south central, which makes sense given model guidance has the greatest rainfall amounts moving through that area and the area is not as dry as the east. Should rain rates be high enough, there could be some ponding in low lying areas. The only areas that might miss out on some rainfall from this low are the Keweenaw and the far west, although the Keweenaw has the higher chance on missing out. .LONG TERM...(Thursday night through Wednesday) Issued at 148 PM EDT WED JUL 14 2021 The longterm pattern will begin to trend warmer and drier, with little to no pcpn chances expected outside of a diurnally forced pop- up shower. Behind Thursday's exiting remnant potential MCS, heights begin to rise as anomalous ridging builds over the Rockies. While this will tend to drive downstream troffing and NW flow over Upper Michigan, deterministic models and their ens means show an elongated trof stretching from New England southwestward through the Appalachians, which will induce some uncertainty in the models towards this weekend. GEFS 500mb spaghetti plot shows decent predictability through the weekend, before solns begin to diverge towards the start of next week. This is visible in the EPS model spread as well. Deterministic models continue to kick off waves through the Central Plains into the Ohio River Valley this weekend into the start of next week that slowly meander through the Ohio River Valley, limiting the eastern extent of the ridge. As this wave pulls away early next week, more persistent NW flow will be seen over Upper Michigan with troffing east of the UP and ridging to the west. Highs will trend through the 80s this weekend, approaching 90 Sunday into Monday for the warmest locations, before trending back towards normal to slightly above normal by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 141 PM EDT WED JUL 14 2021 VFR conditions should continue at KCMX and KIWD through the forecast period. However, some light showers may develop at or near KIWD this evening into tonight. At KSAW, an isolated lake breeze shower or thunderstorm is possible this afternoon but the chances were not high enough for mention in the TAF. A larger area of showers and thunderstorms is expected to lift northeast into Upper Michigan bringing rain and possibly a few thunderstorms. Expect enough low level moisture with the showers to drop conditions to MVFR this evening and to IFR overnight as winds become northerly. Conditions should improve to MVFR again Thursday morning. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 456 AM EDT WED JUL 14 2021 A low pressure moving through northern Lake Michigan tonight should bring some northeasterly to northerly gusts up to 20 knots across Lake Superior tonight and Thursday. Otherwise, expect winds to be less than 20 knots for the forecast period. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...TAP LONG TERM...JAW AVIATION...JLB MARINE...TAP
Hazardous weather outlook, Jul 14, 4:00 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 400 AM EDT Wed Jul 14 2021 MIZ001>007-009>014-084-085-151200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 400 AM EDT Wed Jul 14 2021 /300 AM CDT Wed Jul 14 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible through tonight. Moderate to heavy rainfall will be possible across the south and central parts of upper Michigan. A few storms could be strong this afternoon and evening and contain large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday morning. There is a moderate swim risk for southern Schoolcraft County for Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-151200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 400 AM EDT Wed Jul 14 2021 /300 AM CDT Wed Jul 14 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight There is a chance of thunderstorms in far western Lake Superior this afternoon and tonight across southern and far eastern Lake Superior. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-151200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 400 AM EDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon through tonight. A few storms could be strong and contain large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
In the hours before
Special weather statement, Jul 14, 2:07 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Marquette MI 207 PM EDT Wed Jul 14 2021 MIZ006-013-085-141830- Northern Schoolcraft MI-Delta MI-Alger MI- 207 PM EDT Wed Jul 14 2021 ...SPECIAL WEATHER STATEMENT... At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near Trenary, or 16 miles southwest of Munising, moving east at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Round Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4619 8693 4630 8681 4627 8649 4609 8666 TIME...MOT...LOC 1807Z 286DEG 13KT 4621 8684 JAW
Special weather statement, Jul 14, 2:39 PM EDT, 37 minutes before
Special Weather Statement National Weather Service Marquette MI 239 PM EDT Wed Jul 14 2021 MIZ006-013-085-141900- Northern Schoolcraft MI-Delta MI-Alger MI- 239 PM EDT Wed Jul 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DELTA...WESTERN SCHOOLCRAFT AND SOUTH CENTRAL ALGER COUNTIES UNTIL 300 PM EDT... At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Steuben, or 15 miles south of Munising, moving east at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Round Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4618 8695 4629 8673 4624 8644 4607 8667 TIME...MOT...LOC 1839Z 286DEG 13KT 4619 8669 JAW
Special weather statement, Jul 14, 2:47 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
247 PM EDT Wed Jul 14 2021
MIZ013-014-085-141915-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-
247 PM EDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA AND WEST
CENTRAL SCHOOLCRAFT COUNTIES UNTIL 315 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Steuben, or 17 miles south of Munising, moving east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Steuben.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4603 8646 4612 8672 4616 8667 4616 8661
4621 8661 4624 8658 4617 8629
TIME...MOT...LOC 1847Z 287DEG 12KT 4616 8659
JAWSpecial weather statement, Jul 14, 3:11 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Marquette MI 311 PM EDT Wed Jul 14 2021 MIZ014-085-141930- Northern Schoolcraft MI-Southern Schoolcraft MI- 311 PM EDT Wed Jul 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCHOOLCRAFT COUNTY UNTIL 330 PM EDT... At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near M-94 between Steuben and Manistique, or 15 miles north of Manistique, moving east at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... M-94 between Steuben and Manistique. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4613 8641 4625 8632 4627 8603 4607 8621 TIME...MOT...LOC 1910Z 272DEG 19KT 4617 8635 JAW
Special weather statement, Jul 14, 3:14 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
314 PM EDT Wed Jul 14 2021
MIZ007-014-085-141930-
Northern Schoolcraft MI-Luce MI-Southern Schoolcraft MI-
314 PM EDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUCE AND EAST
CENTRAL SCHOOLCRAFT COUNTIES UNTIL 330 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Germfask, or 19 miles west of Newberry, moving east at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Germfask, Manistique Lake and Helmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4624 8586 4618 8587 4616 8593 4631 8599
4638 8573 4625 8567
TIME...MOT...LOC 1914Z 252DEG 14KT 4625 8588
JAWThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:03 AM EDT | Special Marine Warning | MQT | 27 min | |
| Jul 14, 2:07 PM EDT | Special Weather Statement | MQT | Alger | 23 min |
| Jul 14, 2:39 PM EDT | Special Weather Statement | MQT | Alger | 21 min |
| Jul 14, 2:47 PM EDT | Special Weather Statement | MQT | Schoolcraft | 28 min |
| Jul 14, 3:11 PM EDT | Special Weather Statement | MQT | Schoolcraft | 19 min |
| Jul 14, 3:14 PM EDT | Special Weather Statement | MQT | Luce | 16 min |
| Jul 14, 3:17 PM EDT | Special Weather Statement | MQT | Menominee | 43 min |
| Jul 14, 3:28 PM EDT | Areal Flood Advisory | MQT | Dickinson, Menominee | 3 hr |
| Jul 14, 3:40 PM EDT | Special Weather Statement | MQT | Luce | 50 min |
| Jul 14, 3:53 PM EDT | Special Weather Statement | MQT | Luce | 37 min |
| Jul 14, 3:59 PM EDT | Special Weather Statement | MQT | Menominee | 31 min |
| Jul 14, 4:08 PM EDT | Special Weather Statement | MQT | Delta | 37 min |
| Jul 14, 4:16 PM EDT | Flash Flood Warning | MQT | Menominee | 3 hr |
| Jul 14, 4:41 PM EDT | Special Weather Statement | MQT | Luce | 19 min |
| Jul 14, 5:23 PM EDT | Small Craft Advisory | MQT | 11 hr | |
| Jul 14, 5:58 PM EDT | Special Weather Statement | MQT | Schoolcraft | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.